Kantonsspital St.Gallen
login

DRUG INTERACTION BETWEEN PHENPROCOUMON AND VALPROATE: CLINICALLY RELEVANT INCREASE OF INR IN PATIENTS WITH ISCHEMIC STROKE AND SYMPTOMATIC SEIZURES

Barbara Tettenborn, Ansgar Felbecker & Bruno Weder

abstract Purpose: Cotreatment with the oral anticoagulant phenprocoumon
and valproate is common, especially in patients suffering from cardioembolic
stroke and symptomatic seizures. There are no reports of clinically
relevant interactions between these drugs.
Method: We reviewed the data of all patients of our neurological
department within the last 38 months. Two groups of patients were identified:
group 1 was treated with valproate in addition to established phenprocoumon
therapy, whereas in group 2 phenprocoumon was started either
at the same time or in addition to valproate. For group 1, the latest
available International Normalized Ratio (INR) values were achieved,
mean values calculated and correlated to the maximum INR values
shortly after the initiation of valproate. Patients were excluded if the
dosage of the drugs during the relevant time was unknown or compliance
was insufficient.
Results: 18 patients received a combined treatment with valproate and
phenprocoumon. Three patients met exclusion criteria, the remaining patients
were divided into group 1 (11 patients) and group 2 (4 patients).
Means of INR values in group 1 before treatment with valproate ranged
between 1.6 and 3.2 (SD 0.05–1.22) and raised significantly after initiation
of valproate (mean +77%, range from +45 to +138%). In group
2, the intended INR values were achieved with unexpectedly low doses
of phenprocoumon.
Conclusion: There is a clinically relevant interaction between valproate
and phenprocoumon. Patients on valproate need unusually low
doses of phenprocoumon for active anticoagulation. In patients receiving
valproate with preexisting phenprocoumon a potentially hazardous
rise of INR has to be observed.
   
keywords phenprocoumon, valproate, INR
   
citation Tettenborn B, Felbecker A, & Weder B (2006). DRUG INTERACTION BETWEEN PHENPROCOUMON AND VALPROATE: CLINICALLY RELEVANT INCREASE OF INR IN PATIENTS WITH ISCHEMIC STROKE AND SYMPTOMATIC SEIZURES. Presented at 7th European Congress on Epileptology: Helsinki, Finland, 2-6 July 2006: Platform Session, Helsinki, Finland.
   
type presentation (English)
date of publishing 1-12-2006
event 7th European Congress on Epileptology: Helsinki, Finland, 2-6 July 2006: Platform Session (Helsinki, Finland)